Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 215, NWS Twin Cities, MN

July 8, 2005Pierce County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 8, 2005, 8:28 PM CDT for Pierce County, Wisconsin. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2005, 8:28 PM CDT (01:28 UTC)
Expired
Jul 8, 2005, 9:07 PM CDT
In force
39 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

County Pierce County, WI

The radar

The Minneapolis radar (KMPX), 74 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.5 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2005-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 365 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2005-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
365 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1317 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 090129
SVRMPX
WIC093-090230-
/O.NEW.KMPX.SV.W.0215.050709T0128Z-050709T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
828 PM CDT FRI JUL 8 2005

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PIERCE COUNTY IN WEST CENTRAL WISCONSIN

* UNTIL 930 PM CDT

* AT 826 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
  CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THIS STORM     
  WAS LOCATED NEAR RIVER FALLS...MOVING  SOUTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL    
  AREAS OF THE INDICATED COUNTY

LAT...LON 4486 9256 4485 9276 4474 9276 4469 9252

$$

JPR
2 follow-up statements
000 
WWUS53 KMPX 090150
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
847 PM CDT FRI JUL 8 2005

WIC093-090230-
/O.CON.KMPX.SV.W.0215.000000T0000Z-050709T0230Z/
PIERCE WI-
847 PM CDT FRI JUL 8 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 930 PM CDT FOR
PIERCE COUNTY...

AT 828 PM...4 INCH DIAMETER TREE LIMBS WERE BLOWN DOWN AT THE 
INTERSECTION OF COUNTY ROAD F AND M IN FAR NORTHWEST PIERCE COUNTY. 

AT 846 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. 
THIS STORM WAS LOCATED 5 MILES WEST OF RIVER FALLS...AND MOVING 
SOUTH AT 5 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

LAT...LON 4486 9256 4485 9276 4474 9276 4469 9252

$$
JPR
000 
WWUS53 KMPX 090207
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
908 PM CDT FRI JUL 8 2005

WIC093-090218-
/O.CAN.KMPX.SV.W.0215.000000T0000Z-050709T0230Z/
PIERCE WI-
908 PM CDT FRI JUL 8 2005

...THE SEVERE THUNDERSTORM WARNING FOR PIERCE COUNTY IS CANCELLED...

RADAR INDICATED THAT THE STORM HAD WEAKENED TO BELOW SEVERE LIMITS.
THUS THE WARNING HAS BEEN CANCELLED.

LAT...LON 4486 9256 4485 9276 4474 9276 4469 9252

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:50 PM CDT, 5 hours 38 minutes earlier.

Area forecast discussion, Jul 8, 2:50 PM CDT, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
250 PM CDT FRI JUL 8 2005

.DISCUSSION...
THUNDERSTORM COMPLEX THAT BEGAN OVER EASTERN ND EARLY THIS MORNING
NOW OVER NW IA AND TRYING TO FADE AWAY. MCV EVIDENT IN THE WATER
VAPOR IMAGERY OVER NORTH CENTRAL MN WITH A SHORT WAVE STRETCHING
BACK TO NEAR ABERDEEN. 12Z NAM QUITE EXCITED ABOUT CONVECTION OVER
THE EASTERN CWA THROUGH THE EVENING WITH PRETTY GOOD LAYER Q-VECTOR
CONVERGENCE/MOISTURE INDICATED. LAYER DIVERGENCE ALOFT IS ALSO QUITE
IMPRESSIVE. VERTICAL PROFILE ALSO VEERS DRAMATICALLY FROM THE
SURFACE TO 500 MB. THE 00Z WRF DID NOT HANDLE THIS MORNINGS
CONVECTION AT ALL. IN FACT...THE RUN FROM THE NIGHT BEFORE WAS JUST
ABOUT SPOT ON WITH THE BOW MOVING ACROSS EASTERN SD AND WEST
CENTRAL/SW MN FOR THIS MORNING. ANYWAY...LAST NIGHTS WRF RUN
INDICATES ONLY A FEW SHOWERS THIS AFTERNOON/EVENING OVER THE EASTERN
CWA. WILL USE 20 TO 40 POPS FOR THIS EVENING FROM WEST TO
EAST...THEN KNOCK THE ACTIVITY OUT DURING THE EARLY MORNING HOURS.
ADDED SOME PATCHY FOG TO THE NORTHERN AND WESTERN CWA FOR THE EARLY
MORNING HOURS DUE TO THE RAIN FROM THIS MORNING/EARLY AFTERNOON AND
LACK OF ANY SIGNIFICANT HEATING TO REALLY DRY THINGS UP. FOG
TECHNIQUE USING THE NAM BUFKIT PROFILES FOR AXN AND STC SHOW PRETTY
GOOD CHANCES FOR FOG AS WELL. SATURDAY BEGINS THE WARM UP THAT
SHOULD LAST THROUGH MONDAY. RIDGING ALOFT WILL SPREAD IN FROM THE
DAKOTAS AND 850 MB WILL CLIMB INTO THE LOWER TO MIDDLE 20S THROUGH
MONDAY. THIS WOULD GIVE HIGHS IN THE LOWER TO MIDDLE 90S WHICH IS
PRECISELY WHAT THE MET AND MAV ARE GIVING. SO NO ARGUMENT HERE. NAM
MODEL SURFACE DEW POINTS SEEM TO BE ABOUT 5 TO 8 DEGREES TO HIGH
DURING THE WEEKEND AND PREFER A RANGE IN THE UPPER 60S TO LOWER
70S...WHICH IS IN LINE WITH THE MAV GUIDANCE. THIS WOULD PRODUCE A
HEAT INDEX VALUE OF 103 DEGREES SUNDAY AFTERNOON FOR THE MSP AREA
WHICH IS CLOSE TO A HEAT ADVISORY UNDER THE LATEST CRITERIA. THE
PROBLEM IS THE LOW SUNDAY NIGHT IS GOING TO BE CLOSE TO 75 DEGREES.
HENCE...WILL HAVE TO CLOSELY MONITOR THE NEED FOR A HEAT ADVISORY
FOR SUNDAY/SUNDAY NIGHT. MONDAY A LITTLE IFFY AS UPPER HEIGHTS BEGIN
TO LOWER WITH APPROACHING COOL FRONT AND SHORT WAVE...BUT ANOTHER
HOT DAY COULD BE IN STORE FOR THE EASTERN AND SOUTHERN PORTIONS OF
THE CWA AND USED LOWER 90S FOR THIS AREA WHICH WAS CLOSE TO THE MEX
GUIDANCE.

LONGER TERM...MONDAY NIGHT THROUGH FRIDAY
EXPECT MCS TO MOVE SE THRU CWA MON NIGHT AHEAD OF 500MB SHORT WAVE.
SHORT WAVE SLOW TO MOVE THRU TUE SO LEFT 20 POPS IN FCST INTO AFT. A
BREAK TUE NIGHT WITH DRIER AIR FILTERING IN BEHIND WAVE BUT ON WED
ANOTHER SHORT WAVE...THIS TIME ACCOMPANIED BY A SFC/850MB FRONT IS
FCST TO SWING THRU ZONES. HAVE ADDED SCT POPS WED INTO WED NIGHT FOR
THIS FROPA. THU THRU FRI LOOK DRY AS SFC HIGH BUILDS IN ALONG WITH
CAA.

.MPX WATCHES/WARNINGS/ADVISORIES...
.MN...NONE.
.WI...NONE.

&&

RAH/MARGRAF
Hazardous weather outlook, Jul 8, 11:48 AM CDT, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1148 AM CDT FRI JUL 8 2005

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-091047-
ANOKA-BARRON-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-
DOUGLAS-DUNN-EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-
KANABEC-KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER-
MILLE LACS-MORRISON-NICOLLET-PEPIN-PIERCE-POLK-POPE-RAMSEY-REDWOOD-
RENVILLE-RICE-RUSK-SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEARNS-STEELE-
STEVENS-SWIFT-TODD-WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE-
1148 AM CDT FRI JUL 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE REGION
THIS AFTERNOON AND EVENING. SOME OF THE STORMS MAY BE STRONG...
CAUSING HAIL UP TO DIME SIZE ALONG WITH WIND GUSTS TO 45 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY.

RAH

In the hours before

Local storm report, Jul 8, 7:05 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
705 PM CDT FRI JUL 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             5 WNW RIVER FALLS       44.88N 92.72W
07/08/2005  1.50 INCH        ST. CROIX          WI   TRAINED SPOTTER

            HAIL CAUSED VEGETATION DAMAGE ON THE SPOTTERS PROPERTY.
            ALSO REPORTED WIND GUSTS TO 50 MPH THAT RESULTED IN NO
            ADDITIONAL DAMAGE.

&&

KAT
Local storm report, Jul 8, 8:02 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
802 PM CDT FRI JUL 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     HAIL             RIVER FALLS             44.86N 92.62W
07/08/2005  0.88 INCH        PIERCE             WI   LAW ENFORCEMENT

            COUNTY DISPATCH REPORTED DIME TO NICKEL SIZE HAIL IN
            RIVER FALLS.

0759 PM     TSTM WND DMG     RIVER FALLS             44.86N 92.62W
07/08/2005                   PIERCE             WI   LAW ENFORCEMENT

            COUNTY DISPATCH REPORTED LARGE OAK TREE BLOWN DOWN ON A
            CAR. EXACT SIZE OF THE TREE UNKNOWN.

&&

KAT

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 8:29 PM CDTFlash Flood WarningMPXPierce, Saint Croix2 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.